Colorado, 2016

Hail in Colorado, July 14, 2016

July 14, 2016 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced large hail, up to golfball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, up to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 14, 2:11 PM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 14, 2:11 PM MST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
311 PM MDT THU JUL 14 2016

.SHORT TERM...(This evening through Friday)
Issued at 211 PM MDT Thu Jul 14 2016

Satellite is showing the boundary in place over Lincoln county
with storms starting to fire off along the boundary and move
eastward. Conditions over the Denver metro are too stable for
storms at this time. However...model soundings are showing the
potential for destabilization later this evening where storms
could form off moisture and theta-e advection. Overnight...the
return of some low level moisture in south to southeasterly flow
could bring some stratus onto the plains. Winds will return to a
more NW direction by tomorrow afternoon that will scatter out any
mid levels clouds and heat temperatures back into the 90s on the
plains.

For tomorrow afternoon a shortwave trough is progged to clip the
NE corner of the state bringing increasing easterly flow through
the afternoon and evening. Models are showing increasing moisture
east of I-25 and along the Palmer Divide by the late afternoon.
Instability and deep shear values are greatest in this region
where the highest pops will be placed.

.LONG TERM...(Friday night through Thursday)
Issued at 211 PM MDT Thu Jul 14 2016

The flow aloft will begin to transition back to Southwest over the
weekend with warmer temperatures again under the dry and warmer
flow. Still moisture will be a bit deeper over the far Eastern
plains of Colorado with higher chances of thunderstorms out East.
Temperatures over the lower elevations will rise well in the 90s
on both Saturday and Sunday. The broad area of high pressure
aloft6 will continue to build into the central plains through the
middle of next week. This will gradually increase the moisture
over Western Colorado and the mountains from Monday through
Wednesday. High Ridge placement though will likely keep the plains
Eastern plains mainly dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 211 PM MDT Thu Jul 14 2016

VFR conditions are expected for the next 24 hours. Winds will
continue to transition easterly by 02z. Storms to the south could
bring some increased outflow potential later this evening with
southerly winds by 05z. Drainage will move in for the overnight
hours before moving to NNW flow for tomorrow.

&&

.FIRE WEATHER...
Issued at 211 PM MDT Thu Jul 14 2016

Fire danger will continue to be elevated due to lwo humidities and
dry conditions for Friday afternoon in the mountains and high
valleys. However...winds will continue to be below red flag
thresholds with winds ranging from 5 to 15 mph with some gusts up
to 20 mph after 1300 from the NW.

Fire weather danger will increase again this weekend with the
warmer conditions and potential for increase winds on Saturday. No
watches yet but certainly a potential for heightened concerns by
Saturday afternoon.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Bowen
LONG TERM...Entrekin
AVIATION...Bowen
FIRE WEATHER...Bowen/Entrekin
Hazardous weather outlook, Jul 14, 9:15 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1015 AM MDT THU JUL 14 2016

COZ030>051-151615-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1015 AM MDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SLIGHTLY COOLER TODAY ON THE PLAINS WITH CONTINUED WARM AND DRY
CONDITIONS IN THE MOUNTAINS AND HIGH VALLEYS. WINDS WILL BE
LIGHTER TODAY BUT FIRE DANGER WILL STILL BE ELEVATED DUE TO THE
CONTINUED DRY CONDITIONS IN THE HIGH COUNTRY.

A FEW MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING. MOST OF THESE STORMS WILL BEGIN ON THE
PALMER DIVIDE AND THEN SPREAD AND DEVELOP EAST/NORTHEAST ACROSS
THE PLAINS TONIGHT...MAINLY ELBERT AND LINCOLN COUNTIES. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...HAIL UP TO 1 INCH IN
DIAMETER...AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS LATE ON FRIDAY COULD
PRODUCE LARGE HAIL...STRONG WINDS AND LOCALLY HEAVY RAINFALL ON
THE NORTHEAST PLAINS.

DRIER AND WARMER CONDITIONS WILL THEN RETURN TO THE OUTLOOK AREA
OVER THE WEEKEND UNDER A LARGE UPPER LEVEL RIDGE OF HIGH PRESSURE.
BY SUNDAY VERY WARM TEMPERATURES...LOW HUMIDITY AND GUSTY
SOUTHWEST WINDS WILL LIKELY ELEVATE THE WILDLAND FIRE DANGER
ACROSS THE REGION. BY EARLY NEXT WEEK MOIST SUBTROPICAL AIR
FLOWING UP FROM THE DESERT SOUTHWEST WILL RISE THE HUMIDITY AND
INCREASE THE CHANCE FOR THUNDERSTORMS PARTICULARLY ACROSS THE
HIGH COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 14, 4:02 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
502 PM MDT THU JUL 14 2016

COZ047-142345-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO-
502 PM MDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL
545 PM MDT...

AT 458 PM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS OVER EAST CENTRAL LINCOLN COUNTY.  THE STRONGEST STORM
WAS 6 MILES NORTHEAST OF BOYERO...OR 22 MILES SOUTH OF
FLAGLER...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOYERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3888 10363 3907 10359 3909 10317 3884 10317
TIME...MOT...LOC 2258Z 272DEG 37KT 3898 10317

DANKERS

The radar

The Denver radar (KFTG), 66 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Elbert

When
July 14, 5:20 PM MST
Where
Elbert County, 2.07 mi S of Elbert
Measured
1.75 in hail
Reported by
Public
Coordinates
39.190, -104.530

Hail, Elbert

When
July 14, 5:30 PM MST
Where
Elbert County, 5.76 mi SSE of Fondis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.140, -104.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640714, 640715.